Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 18, NWS Wakefield, VA

July 12, 2004City of Virginia Beach, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 12, 2004, 1:45 PM EDT for City of Virginia Beach, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:45 PM EDT (17:45 UTC)
Expired
Jul 12, 2004, 2:15 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 98 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 121745
TORAKQ
VAC810-121815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
144 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 215 PM EDT

* AT 138 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  SANDBRIDGE BEACH...AND CREEDS OR ABOUT 9 MILES SOUTH OF VIRGINIA BEACH
  OCEANFRONT...MOVING EAST AT 5 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DAM NECK BY 155 PM EDT...
  7 MILES SOUTHEAST OF RUDEE HEIGHTS BY 210 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3674 7610 3659 7598 3670 7572 3689 7587

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 10:40 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 10:40 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 AM EDT MON JUL 12 2004

.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
LATEST RADAR COMPOSITES INDICATE SCATTERED SHOWERS AND TSTMS...WITH
MOST OF THE ACTIVITY LINED UP OVER THE CHESAPEAKE BAY. THIS ACTIVITY
WAS ASSOC WITH CONVERGENCE ASSOC WITH A WEAK WARM FRONT DIVIDING SSW
WINDS FROM SSE FLOW ACROSS THE EASTERN SHORE.

AMS VERY MOIST IN LOWER LEVELS...WITH DEWPTS IN THE MID TO UPPER
70S...AND MODIFIED WAL SOUNDING...DESPITE AN INVERSION AROUND 550
MB...GIVES AROUND 3000 J/KG...WITH VERY LITTLE CAP. FOR THIS
REASON...WUD EXPECT TSTRM DEVELOPMENT TODAY ALONG ANY OUTFLOW
BOUNDARIES FROM PREVIOUS CONVECTION...AND ALSO ALONG AND NORTH OF
FRONT PREVIOUSLY DISCUSSED WITH RESPECT TO ACTIVITY NOW ONGOING
OVER BAY. FOR THIS REASON...HAVE GONE WITH HIGHEST POPS OVER THE MD
ERN SHORE...80 PCT...TAPERING TO SCATTERED OR 50 POPS OVER SW
ZONES...WITH LIKELY IN BETWEEN. NOT THINKING MUCH OF A SEVERE THREAT
IN TERMS OF WIDNS OR HAIL...AS SHEAR RELATIVELY WEAK...AND SHOULD SEE
MAINLY PULSE STORMS...WITH LOCALLY HEAVY DOWNPOURS AND LIGHTING. ONLY
PLACE WHERE SHEAR APPEARS TO BE MARGINAL FOR ORGANIZATION AND
SEVERE...WUD BE MD ERN SHORE...WITH ZERO TO 6 KM SHEARS IN MODELS
INDICATING 20 TO 30 KTS OR SO IN THE ETA...SUGGESTIVE OF POSSIBLE
MULTICELL DEVELOPMENT...BUT THERE THE CAPE SHOULD BE LESS. BEST
CHANCE FOR ISOLD SEVERE WOULD BE ALONG OR JUST N OF FRONT...WHERE
SHEAR WOULD BE MAXIMIZED...ALTHOUGH AGAIN HEAVY DOWNPOURS AND
LIGHTING EXPECTED WITH ALL OF THE STORMS.

ALSO...MADE VERY LITTLE ADJUSTMENT TO TEMPS...JUST A DEGREE OR TWO
HIGHER SOME ZONES BASED ON LATEST TRENDS IN SFC OBS.

&&

REILLY
Hazardous weather outlook, Jul 12, 11:52 AM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1152 AM EDT MON JUL 12 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
1152 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
HEAVY DOWNPOURS ARE LIKELY WITH SLOW MOVING THUNDERSTORMS TODAY. THE
HEAVIEST RAINFALL WILL LIKELY OCCUR ACROSS THE EASTERN SHORE...WHERE
THE COVERAGE OF THUNDERSTORMS WILL BE GREATEST...DUE TO THE
PROXIMITY OF A SLOW MOVING WARM FRONT. LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 12, 8:19 AM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 AM EDT MON JUL 12 2004

MDZ021>023-121330-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
819 AM EDT MON JUL 12 2004

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING PORTIONS OF THE
LOWER MARYLAND EASTERN SHORE...

AT 815 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
CLUSTERS OF SHOWER AND THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL.
THE FIRST CLUSTER WAS AFFECTING NORTHERN AND WESTERN DORCHESTER
COUNTY. THE HEAVIEST RAINFALL WAS NEAR CAMBRIDGE...MOVING NORTHEAST
AROUND 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO TALBOT
AND CAROLINE COUNTIES BETWEEN 9 AM AND 930 AM.

A SECOND LARGER AREA OF SHOWERS AND THUNDERSTORMS EXTENDED FROM
SOUTHERN DORCHESTER COUNTY...SOUTHWARD THROUGH SMITH ISLAND...TO NEAR
SMITH POINT VIRGINIA. THIS AREA OF SHOWERS AND THUNDERSTORMS WAS
MOVING NORTHEAST AROUND 15 MPH...AND IS EXPECTED TO AFFECT SMITH
ISLAND AND SOUTHERN DORCHESTER COUNTY THROUGH 9 AM. THE THUNDERSTORMS
WITH THE HEAVIEST RAIN SHOULD MOVE INTO WESTERN WICOMICO AND WESTERN
SOMERSET COUNTIES...INCLUDING CRISFIELD...BY 9 AM.

TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. SEEK SAFE SHELTER IF
YOU HEAR THUNDER.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION,
CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ .

SAMMLER
Special weather statement, Jul 12, 12:36 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT MON JUL 12 2004

VAZ098-121715-
VIRGINIA BEACH VA-
1236 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORM MOVING THROUGH VIRGINIA BEACH...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAM
NECK AT 1250 PM EDT...RUDEE HEIGHTS AT 105 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...A FUNNEL CLOUD WAS SPOTTED WITH THIS STORM...WHICH WILL
CONTINUE TO BE MONITORED...ALTHOUGH NO REPORTS OF TOUCH DOWN HAVE
BEEN RECEIVED THUS FAR.

REILLY
Special weather statement, Jul 12, 12:36 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT MON JUL 12 2004

VAZ098-121715-
VIRGINIA BEACH VA-
1236 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORM MOVING THROUGH VIRGINIA BEACH...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAM
NECK AT 1250 PM EDT...RUDEE HEIGHTS AT 105 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...A FUNNEL CLOUD WAS SPOTTED WITH THIS STORM...WHICH WILL
CONTINUE TO BE MONITORED...ALTHOUGH NO REPORTS OF TOUCH DOWN HAVE
BEEN RECEIVED THUS FAR. THE STORM WILL CONTINUE TO BE MONITORED FOR
SIGNS OF ROTATION. RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:58 PM EDTSpecial Marine WarningAKQ32 min
Jul 12, 12:58 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach32 min
Jul 12, 1:26 PM EDTSpecial Marine WarningAKQ34 min
Jul 12, 2:00 PM EDTSpecial Marine WarningAKQ30 min
Jul 12, 2:03 PM EDTSpecial Marine WarningAKQ27 min
Jul 12, 2:03 PM EDTSpecial Marine WarningAKQ27 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.